Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 44, NWS Flagstaff, AZ

August 16, 2007Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 16, 2007, 2:32 PM MST for Coconino County, Arizona. It took effect at Aug 16, 2007, 2:38 PM MST. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2007, 2:32 PM MST (21:32 UTC)
In effect from
Aug 16, 2007, 2:38 PM MST
Expired
Aug 16, 2007, 4:30 PM MST
In force
112 min
Issued by
NWS Flagstaff, AZ
Area
Whole counties

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2007-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2007-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 162138
FFWFGZ
AZC005-162330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
232 PM MST THU AUG 16 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANTELOPE CANYON AND ANTELOPE CREEK...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 430 PM MST

* AT 229 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN THAT WILL LEAD TO FLASH FLOODING IN ANTELOPE 
  CANYON. AS MUCH AS TWO INCHES OF RAIN WILL FALL IN THE DRAINAGE
  AREAS FOR ANTELOPE CANYON...LEADING TO HIGH WATER MOVING RAPIDLY
  DOWN ANTELOPE CREEK TO THE SOUTHERN SHORES OF LAKE POWELL.

  ANYONE WITH OUTDOOR INTEREST IN OR NEAR ANTELOPE CREEK...INCLUDING 
  ANTELOPE CANYON...SHOULD BE AWARE OF FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3671 11146 3670 11126 3690 11132 3690 11143

$$
1 follow-up statement
000 
WGUS75 KFGZ 162324
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
422 PM MST THU AUG 16 2007

AZC005-162332-
COCONINO AZ-
422 PM MST THU AUG 16 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

AT 420 PM MST...FLAGSTAFF DOPPLER RADAR INDICATED THAT RAINFALL HAS 
ENDED ACROSS THE ANTELOPE CREEK DRAINAGE. RADAR INDICATED THAT AS 
MUCH AS AN INCH TO AN INCH AND A HALF OF RAIN MAY HAVE FALLEN IN THE 
DRAINAGE...BUT NO REPORTS OF FLOODING HAVE BEEN RECEIVED. PORTIONS 
OF ANTELOPE CREEK...INCLUDING ANTELOPE CANYON...MAY STILL HAVE 
HIGHER THAN NORMAL FLOW THROUGH THE EARLY EVENING...HOWEVER...THE 
THREAT FOR SIGNIFICANT FLASH FLOODING HAS ENDED.

LAT...LON 3671 11146 3670 11126 3690 11132 3690 11143

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 9:50 AM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 16, 9:50 AM MST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST THU AUG 16 2007

.SYNOPSIS...AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH THE UPCOMING WEEKEND AS MONSOON MOISTURE REMAINS ACROSS THE
AREA. FOR SUNDAY AND EARLY NEXT WEEK...A DRIER SOUTHWEST FLOW WILL
LEAD TO A DECREASING CHANCE FOR THUNDERSTORMS ACROSS NORTHERN
ARIZONA.

&&

.DISCUSSION...HIGH PRESSURE REMAINS IN PLACE OVER THE SOUTHWEST WITH
THE RIDGE AXIS ORIENTED EAST TO WEST ACROSS AZ. THIS WILL MAINTAIN A
MOIST AND UNSTABLE AIRMASS ACROSS ARIZONA AND WILL RESULT IN ANOTHER
ROUND OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

OVERALL...THE AIRMASS TODAY OVER NORTHERN ARIZONA IS VERY SIMILAR TO
YESTERDAY...AS SEEN IN PRECIPITABLE WATER SATELLITE IMAGERY...THE
12Z SOUNDING...AND GPS BASED PRECIPITABLE WATER ESTIMATES OVER
BELLEMONT. A FEW SUBTLE NUANCES OF DIFFERENCES INCLUDING AN INCREASE
IN PRECIPITABLE WATER BY ABOUT 25 PERCENT NEAR THE UTAH
BORDER...WHICH HAS BEEN SPREAD NORTHWARD BY THE SOUTH-SOUTHEAST FLOW
OVER THE AREA. THEREFORE...MOISTURE AND INSTABILITY PROFILES SUPPORT
ANOTHER ROUND OF SCATTERED CONVECTION DEVELOPING LATE THIS
MORNING...POSSIBLY BECOMING MORE WIDESPREAD ACROSS THE FAR NORTH.
SOME STORMS WILL BE STRONG ENOUGH TO PRODUCE LARGE HAIL UP TO AN
INCH DIAMETER...ALTHOUGH STORMS OF THIS STRENGTH WILL LIKELY BE
EXTREMELY ISOLATED.

FOR FRIDAY...THE POSSIBILITY FOR ADDITIONAL MOISTURE PUSHING
NORTHWARD FROM THE GULF OF CA EXISTS AS THE CIRCULATION OFF THE
COAST OF BAJA CA AND THE COUNTERCLOCKWISE CIRCULATION DUE TO THE
SOUTHWEST HIGH COMBINE TO PRODUCE A MORE FAVORABLE SOUTHERLY FLOW
ALONG THE LOWER COLORADO VALLEY. THE QUESTION WILL BE HOW FAR NORTH
THE MOISTURE CAN TRANSPORT WITH A DRY TROUGH LINGERING OFF THE CA
COAST.

FOR SATURDAY AND INTO NEXT WEEK...MODELS HAVE BEEN SHOWING THE
DEVELOPMENT OF A DRIER SOUTHWESTERLY FLOW ACROSS ARIZONA. THIS
SHOULD RESULT IN A GENERAL DECREASE IN MOISTURE AND CONVECTIVE
ACTIVITY AS WELL AS WARMER DAYTIME TEMPERATURES. MODELS ARE FAIRLY
CONSISTENT WITH THIS GENERAL IDEA...BUT WITH THE RIDGE AXIS AND
MOISTURE LINGERING JUST OFF TO OUR SOUTH...IT WOULD ONLY TAKE SOME
SUBTLE DIFFERENCES TO KEEP THE MOISTURE BOUNDARY SOMEWHERE WITHIN
THE NORTHERN ARIZONA FORECAST AREA. GIVEN THE CLIMATOLOGICAL
CONDITIONS FOR THIS TIME OF YEAR...CURRENT FORECAST KEEPS AT LEAST
SLIGHT CHANCES OF THUNDERSTORMS THROUGH THE FORECAST PERIOD...AND
THIS LOOKS GOOD.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 18Z...FIRST OVER THE
MOUNTAIN AREAS...THEN DRIFTING WEST-NORTHWESTWARD TOWARD THE LOWER
ELEVATIONS. WINDS WILL BE ERRATIC AND GUSTY NEAR THUNDERSTORMS WITH
OCCASIONAL MVFR CONDITIONS...AND BRIEF IFR CONDITIONS NEAR THE
STRONGEST STORMS. SHOWERS AND THUNDERSTORMS WILL DECREASE IN
COVERAGE AFTER 03Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ONTON/JJ
Hazardous weather outlook, Aug 16, 10:00 AM MST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU AUG 16 2007

AZZ004>018-037>040-170700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST UNSTABLE ATMOSPHERE WILL BE OVER NORTHERN ARIZONA ONCE AGAIN
TODAY. THUNDERSTORMS WILL LIKELY DEVELOP IN THE LATE MORNING OVER THE
HIGHER PEAKS FROM THE MOGOLLON RIM AND YAVAPAI COUNTY MOUNTAINS
NORTHWARD...SPREADING TO THE VALLEY AREAS LATER IN THE AFTERNOON.
THUNDERSTORM COVERAGE TODAY WILL BE SCATTERED TO NUMEROUS WITH SLIGHTLY
LOWER CHANCES FOR THUNDERSTORMS TAKING PLACE OVER THE FAR SOUTHWESTERN
YAVAPAI COUNTY VALLEYS. THE MAIN WEATHER THREAT TODAY WILL BE ISOLATED
STRONG THUNDERSTORMS PRODUCING LARGE HAIL UP TO AN INCH IN DIAMETER AND
VERY HEAVY RAIN. SOME LOCALIZED FLASH FLOODING IS POSSIBLE TODAY ACROSS
NORTHERN ARIZONA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MOIST AND UNSTABLE AIR MASS WILL BRING DAILY SHOWERS AND
THUNDERSTORMS AND AN ISOLATED THREAT OF SEVERE WEATHER. THERE IS THE
POSSIBILITY OF A DRYING TREND BEGINNING ON SUNDAY AS DRIER
SOUTHWESTERLY FLOW PUSHES INTO THE GREAT BASIN. THERE IS STILL A
DEGREE OF UNCERTAINTY REGARDING HOW FAR SOUTH THE DRIER AIRSTREAM
WILL PUSH SO AFTERNOON AND EVENING THUNDERSTORMS CANNOT BE RULED
OUT AT THIS POINT...ESPECIALLY IN EAST CENTRAL ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.